Solution of contaminant transport with adsorption in porous media by the method of characteristics
ESAIM: Mathematical Modelling and Numerical Analysis - Modélisation Mathématique et Analyse Numérique, Volume 35 (2001) no. 5, p. 981-1006

A new approximation scheme is presented for the mathematical model of convection-diffusion and adsorption. The method is based on the relaxation method and the method of characteristics. We prove the convergence of the method and present some numerical experiments in 1D. The results can be applied to the model of contaminant transport in porous media with multi-site, equilibrium and non-equilibrium type of adsorption.

Classification:  65M25,  65M12
Keywords: relaxation method, method of characteristics, contaminant transport, convection-diffusion with adsorption
@article{M2AN_2001__35_5_981_0,
     author = {Kacur, Jozef and Keer, Roger Van},
     title = {Solution of contaminant transport with adsorption in porous media by the method of characteristics},
     journal = {ESAIM: Mathematical Modelling and Numerical Analysis - Mod\'elisation Math\'ematique et Analyse Num\'erique},
     publisher = {EDP-Sciences},
     volume = {35},
     number = {5},
     year = {2001},
     pages = {981-1006},
     zbl = {0995.76070},
     mrnumber = {1866278},
     language = {en},
     url = {http://www.numdam.org/item/M2AN_2001__35_5_981_0}
}
Kacur, Jozef; Keer, Roger Van. Solution of contaminant transport with adsorption in porous media by the method of characteristics. ESAIM: Mathematical Modelling and Numerical Analysis - Modélisation Mathématique et Analyse Numérique, Volume 35 (2001) no. 5, pp. 981-1006. http://www.numdam.org/item/M2AN_2001__35_5_981_0/

[1] H.W. Alt and S. Luckhaus, Quasilinear elliptic-parabolic differential equations. Math. Z. 183 (1983) 311-341. | Zbl 0497.35049

[2] J.W. Barrett and P. Knabner, Finite element approximation of transport of reactive solutes in porous media. Part i: error estimates for nonequilibrium adsorption processes. SIAM J. Numer. Anal. 34 (1997) 201-227. | Zbl 0870.76039

[3] J.W. Barrett and P. Knabner, Finite element approximation of transport of reactive solutes in porous media. Part ii: error estimates for equilibrium adsorption processes. SIAM J. Numer. Anal. 34 (1997) 455-479. | Zbl 0904.76039

[4] J.W Barrett and P. Knabner, An improved error bound for a Lagrange-Galerkin method for contaminant transport with non-Lipschitzian adsorption kinetics. SIAM J. Numer. Anal. 35 (1998) 1862-1882. | Zbl 0911.65078

[5] J. Bear, Dynamics of Fluids in Porous Media. Elsevier, New York (1972).

[6] R. Bermejo, Analysis of an algorithm for the Galerkin-characteristics method. Numer. Math. 60 (1991) 163-194. | Zbl 0723.65073

[7] R. Bermejo, A Galerkin-characteristics algorithm for transport-diffusion equation. SIAM J. Numer. Anal. 32 (1995) 425-455. | Zbl 0854.65083

[8] C.N. Dawson, Godunov-mixed methods for advection diffusion equations in multidimensions. SIAM J. Numer. Anal. 30 (1993) 1315-1332. | Zbl 0791.65062

[9] C.N. Dawson, Analysis of an upwind-mixed finite element method for nonlinear contaminant transport equations. SIAM J. Numer. Anal. 35 (1998) 1709-1724. | Zbl 0954.76043

[10] C.N. Dawson, C.J. Van Duijn, and R.E. Grundy, Large time asymptotics in contaminant transport in porous media. SIAM J. Appl. Math. 56 (1996) 965-993. | Zbl 0862.35012

[11] C.N. Dawson, C.J. Van Duijn, and M.F. Wheeler, Characteristic-Galerkin methods for contaminant transport with non-equilibrium adsorption kinetics. SIAM J. Numer. Anal. 31 (1994) 982-999. | Zbl 0808.76046

[12] R Douglas and T.F. Russel, Numerical methods for convection dominated diffusion problems based on combining the method of characteristics with finite element or finite difference procedures. SIAM J. Numer. Anal. 19 (1982) 871-885. | Zbl 0492.65051

[13] N. Dunford and J.T. Schwartz, Linear Operators. Part I: General Theory. John Wiley & Sons Ltd., New York (1959). | MR 1009162 | Zbl 0635.47001

[14] R.E. Grundy, C.J. Van Duijn, and C.N. Dawson, Asymptotic profiles with finite mass in one-dimensional contaminant transport through porous media. Quart. J. Mech. Appl. Math. 1 (1994) 69-106. | Zbl 0821.76076

[15] W. Jäger and J. Kačur, Solution of doubly nonlinear and degenerate parabolic problems by relaxation schemes. RAIRO Modél. Math. Anal. Numér. 29 (1995) 605-627. | Numdam | Zbl 0837.65103

[16] J. Kačur, Solution of some free boundary problems by relaxation schemes. SIAM J. Numer. Anal. 36 (1999) 290-316. | Zbl 0924.65090

[17] J. Kačur, Solution to strongly nonlinear parabolic problems by a linear approximation scheme. IMA J. Numer. Anal. 19 (1999) 119-154. | Zbl 0946.65145

[18] J. Kačur and S. Luckhaus, Approximation of degenerate parabolic systems by nondegenerate elliptic and parabolic systems. Appl. Numer. Math. 25 (1997) 1-21. | Zbl 0894.65043

[19] J. Kačur, Solution of convection-diffusion problems with the memory terms, in Applied Mathematical Analysis, A. Sequiera, H. Beirao de Veiga, and J.H. Videman, Eds., Kluwer Academic, Plenum Publ., New York (1999) 199-212. | Zbl 0953.65098

[20] P. Knabner, Mathematische Modelle für den Transport gelöstes Stoffe in sorbierenden Porösen Medien. Habilitationschrift, University of Augsburg, Germany (1989). | Zbl 0704.35072

[21] P. Knabner and F. Otto, Solute transport in porous media with equilibrium and nonequilibrium multiple site adsorption: uniqueness. To appear. | Zbl 0958.35074

[22] A. Kufner, O. John, and S. Fučík, Function Spaces. Noordhoff International Publishing, Leyden; Publishing House of the Czechoslovak Academy of Sciences, Prague (1977). | MR 482102 | Zbl 0364.46022

[23] K.W. Morton, A. Priestly, and E. Suli, Stability of the Lagrange-Galerkin method with non-exact integration. RAIRO Modél. Math. Anal. Numér. 4 (1988) 225-250. | Numdam | Zbl 0661.65114

[24] J. Nečas, Les méthodes directes en théorie des équations elliptiques. Academia, Prague (1967). | MR 227584

[25] F. Otto, L1-contraction and uniqueness for quasilinear elliptic-parabolic equations. C. R. Acad. Sci. Paris Sér. I Math. 321 (1995) 105-110. | Zbl 0845.35056

[26] P. Pironneau, On the transport-diffusion algorithm and its application to the Navier-Stokes equations. Numer. Math. 38 (1982) 309-332. | Zbl 0505.76100

[27] C.J. Van Duijn and P. Knabner, Solute transport in porous media with equilibrium and nonequilibrium multiple site adsorption: Traveling waves. J. Reine Angew. Math. 415 (1991) 1-49. | Zbl 0716.73076